Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

September 1, 2003Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2003, 8:22 AM MDT for Iron County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 8:22 AM MDT (14:22 UTC)
Expired
Sep 1, 2003, 8:45 AM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 2.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 011422
SVRSLC
UTC021-011445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
822 AM MDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN IRON COUNTY IN UTAH

* UNTIL 845 AM MDT

* AT 814 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL IRON COUNTY...OR ABOUT 41
  MILES WEST OF CEDAR CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL WESTERN IRON COUNTY AT 840 AM MDT

THIS STORM IS PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3774 11395 3761 11379 3783 11343 3801 11364

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:20 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 4:20 AM MDT, 4 hours 2 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 AM MDT MON SEP 1 2003

.SYNOPSIS...HIGH PRESSURE WILL STAY CENTERED OVER ARIZONA INTO
TUESDAY. A WEAK UPPER TROUGH WILL WORK ITS WAY THROUGH THE RIDGE
TODAY THROUGH TUESDAY. THE HIGH WILL REBUILD TO THE WEST OF UTAH ON
WEDNESDAY.

.DISCUSSION...UPPER LOW OVER NV SPREADING CLOUDS AND CONVECTION INTO
OUR WESTERN FORECAST AREA THIS MORNING. THIS SHOULD CONTINUE TO
SPREAD ACROSS THE AREA THROUGH THE DAY AS THE LOW SHEARS INTO NRN
UT. SYSTEM MOVES EAST BY TUE NIGHT AND THE RIDGE REBOUNDS TO OUR
WEST RESULTING IN A DRIER NORTHERLY FLOW. THIS ONLY TEMPORARILY
DRIES THE FORECAST AREA WITH THE RIDGE SHIFTING EAST AGAIN AND
MOISTURE RETURNING ON THU. LIGHT WESTERLY FLOW DOESNT CLEAR THE
MOISTURE OUT AND THE THREAT OF LOCAL AFTERNOON AND EVE CONVECTION
CONTINUES INTO SAT. INCREASING SOUTHWEST FLOW AHEAD OF DEEPER SHORT
WAVE DEVELOPS SUNDAY AND DRIES AREA BACK OUT AGAIN. THIS NEXT
TROUGH WEAKENS AS IT MOVES INLAND BUT SHOULD STILL SEND A DECENT
COLD FRONT INTO NRN UT LATE MON THAT AT THIS TIME APPEARS TO BE ON
THE DRY SIDE.

SLC 233  CDC 333  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Sep 1, 6:00 AM MDT, 2 hours 22 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:42 AM MDTSevere Thunderstorm WarningSLCIron33 min
Sep 1, 10:12 AM MDTSevere Thunderstorm WarningSLCIron33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.